Hail, Jasper
- When
- June 13, 12:58 PM CST
- Where
- Jasper County, 6 mi S of Colfax
- Measured
- 0.88 in hail
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.583, -93.250
A weak surface trough of low pressure was over central Iowa during the day on the 13th. An area of unstable air was located along the trough axis with lifted indices in the -2 to -4 C.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A weak surface trough of low pressure was over central Iowa during the day on the 13th. An area of unstable air was located along the trough axis with lifted indices in the -2 to -4 C. range. Surface dew point values were in the mid 60s to low 70s in the vicinity of the trough. During peak heating, isolated thunderstorms developed. Most only produced brief heavy rainfall and some small hail. One storm became severe in Jasper County, producing nickel size hail south of Colfax.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 13, 10:30 AM CST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1130 AM CDT FRI JUN 13 2003 BIGGEST CONCERN FOR MRNG UPDATE WAS WHETHER TO INTRODUCE POPS ERN PTNS DRNG AFTN AND EVE. 16Z SFC ANLYS INDCS WEAK FLOW BUT CNVGNC AND THETA-E MAX ALG TROF AXIS FM MO INTO ERN IA JUST TO THE E OF KDSM-KALO LN. ALTHOUGH SHEAR QUITE WEAK...12Z ETA PEAKS SBCAPES ABV 2000 J/KG AND 0-3KM CAPES AOA 400 J/KG. THIS WEAK WND HIGH CAPE ENVIRONMENT MAY DVLP PULSE SVR AND EVEN LANDSPOUTS SO WL HAVE TO BE WATCHED. ISOLD CELLS ALREADY DVLPG...SO HAVE ADDED LOW POPS WHERE SUGGESTED BY VISIBLE STLT IMAGERY...RADAR...AND SFC CNVGNC AXIS. NO CHGS TO MAX TEMPS BASED ON KOAX/KDVN RAOBS AND LTL TEMP ADVCTN. .DSM...NONE SMALL
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-141100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1154 AM CDT FRI JUN 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON HEATING ACROSS EASTERN IOWA...MAINLY ALONG AND EAST OF AN ALLISON...TO AMES...TO CORYDON LINE. THE CHANCES FOR SHOWERS AND STORMS SHOULD LAST INTO THE EARLY EVENING HOURS AND THEN DIMINISH A FEW HOURS AFTER THE SUN SETS. THE CHANCES FOR SEVERE WEATHER ARE LOW...AND ANY SEVERE STORMS THAT DID DEVELOP WOULD BE QUITE BRIEF. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A CHANCE OF THUNDERSTORMS EXISTS ON WEDNESDAY WITH THE PASSAGE OF A COLD FRONT. THESE WILL HAVE A LOW RISK OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... ALTHOUGH IT CANNOT BE RULED OUT...SPOTTER ACTIVATION IS UNLIKELY AT THIS TIME. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). SMALL/KULA
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364883.